Hail, Meade
- When
- March 14, 9:20 PM EST
- Where
- Meade County, Rhodelia
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.000, -86.420
Record high temperatures earlier in the day lead to strong instability and the development of scattered strong storms in north central Kentucky. A couple of the stronger storms produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Record high temperatures earlier in the day lead to strong instability and the development of scattered strong storms in north central Kentucky. A couple of the stronger storms produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 5:56 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT WED MAR 14 2012
.Update...
Issued at 657 PM EDT Mar 14 2012
A look at current radar shows two areas of convection over the
region. One cluster of storms is just west of Nashville, TN, with
the second and less organized area of storms over the
Ohio/Mississippi River confluence. Visible satellite imagery shows a
couple of outflow boundaries working northward toward the Bowling
Green region from the TN convection with some enhanced Cu along and
west of I-65. Have seen a few light returns with the latest radar
scans getting ready to move into the western and southern CWA so
will include Isolated shower and thunderstorm wording a few hours
early from the previous forecast. Showers and storms will be moving
(slowly) into our drier and less unstable airmass so do not expect
widespread coverage or any real strong storm threats. Will continue
to monitor radar and latest trends. Otherwise, the rest of the
forecast looks on track for more widespread showers and storms to
develop overnight as low level jet ramps up. Best area of coverage
toward dawn should be across southern Indiana and north central
Kentucky.
.Short Term (Today through Thursday)...
Updated at 220 PM EDT Mar 14 2012
Unseasonably warm and humid conditions will continue through
Friday. The combination of weak southwesterly flow and increasingly
moist conditions will likely lead to the development of scattered
early morning thunderstorms tomorrow. Early morning development may
be augmented by a modest southwesterly jet and a weak disturbance
that may move northeast along the Ohio River. Amid total
precipitable water values that are forecast to increase from 0.75 to
1.25 inches by mid-day Thursday, expect partly to mostly cloudy
skies and scattered thunderstorms on occasion Thursday evening
through Friday.
Any storms that develop will stay relatively unorganized and be more
reminiscent of the type of scattered convection that our region
sees in May. Localized heavy downpours and small hail are certainly
possible with any of the stronger cells that develop.
Expect an exceptionally mild overnight period with lows averaging
near 60. Highs on Thursday will likely be slightly cooler given the
anticipated cloud cover and precipitation around. Still, afternoon
temperatures will remain well above normal with mid to upper 70s
likely.
.Long Term (Friday - Wednesday)...
Updated at 315 PM EDT Mar 14 2012
...Near record high temperatures expected this weekend and early
next week...
An upper-level ridge axis is still forecast to build over the Ohio
Valley during the extended period. This will keep unusually warm
afternoon temperatures in place over our area during the forecast
period. Early in the forecast, the ridge will not be as strong and
will allow at least a couple of weak shortwaves to move through it,
combined with ample instability and low-level moisture. Therefore,
scattered convection is expected Friday and Saturday.
On Friday, convective evolution is questionable as 12z NAM, GFS,and
ECMWF all indicate a possible area of convection overnight lingering
into Friday morning. Then isolated to scattered thunderstorms are
possible again Friday afternoon, although if there is morning
storms, this can preclude much afternoon activity given residual
cloud clover and less instability.
On Saturday, models suggest another weak shortwave will approach in
the afternoon with at least scattered diurnal/afternoon convective
development. Vertical shear will be weak, but pulse type storms are
expected with gusty winds and small hail possible.
On Sunday, the ridge continues to build which should diminish the
chances for diurnal storms as temperatures aloft begin to warm.
Nevertheless, isolated afternoon cells are possible which is
consistent with previous forecast. By Monday, with further building
of the ridge, he air mass should stabilize a bit more with dry
weather expected. Models hint at slightly lower surface dewpoints as
well, which would also favor dry conditions due to a capped air
mass. The latest ECMWF shows that there is still a chance of
convection Monday, but still believe the ridge should dampen chances
by then, which is consistent with our previous forecast.
The next chance of rain is contingent on how strong and long the
upper ridge remains over the Ohio Valley and Mid Atlantic States.
The latest GFS suggests a closed low aloft will remain at bay over
the Plains keeping our weather dry through at least the middle and
perhaps even to the end of next week. The ECMWF is similar by just a
tad faster with the eastward movement of the low.
As for temperatures, it will continue to be unusually warm during
the afternoons through the period. Friday actually may be the
"coolest" day with highs in the mid-upper 70s (perhaps less) if
clouds and showers linger long enough that day. Then, with partly
cloudy conditions over the weekend, readings should rise into the
upper 70s and lower 80s again Saturday. On Sunday and Monday, expect
highs around 80 and the lower 80s, and not out of the question we
could see a couple 83 or even 84 readings in a few spots if there is
enough sunshine. Maximum temperatures from the mid 70s to around 80
should occur Tuesday and Wednesday. These highs will be well above
the normal highs for this time of year from the mid 50s to around
60. In fact, record high temperatures will be approached, equaled,
or possibly even broken at some locations. Below is a table of the
record high temperatures and years at Louisville, Lexington, and
Bowling Green.
Record High Temp/Year
SDF LEX BWG
Fri Mar 16 84/1945 83/1945 84/1945
Sat Mar 17 79/1894 76/1989 86/1894
Sun Mar 18 82/1982 79/1982 87/1908
Mon Mar 19 83/1907 79/1945 86/1907
Tue Mar 20 85/1894 81/1894 85/1921
Morning lows during this period actually should be slighter lower
with time (in the 50s/around 60 lowering to the lower/mid 50s) as
the ridge builds and surface dewpoints subside a bit, resulting in a
large diurnal temperature rise from morning to afternoon.
&&
.Aviation (00Z TAF Issuance)...
Updated at 648 PM EDT Mar 14 2012
Cumulus clouds are ranging from FEW-SCT across the TAF sites and
expect coverage to diminish after sunset. Convective debris and a
new surge of deeper moisture will quickly allow for partly cloudy
skies late this evening as chances for showers and thunderstorms
increase around midnight with the arrival of a low level jet.
Conditions are expected to remain VFR outside of any Iso-Sct
thunderstorm that could impact a TAF site overnight, however
confidence is too low to include more than just CB or VCTS wording
at this point. Iso-Sct chances for showers and thunderstorms will
continue through Thursday with southwesterly winds between 10 and 15
mph gusting up to around 25 mph.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........BJS
Short Term.......JSD
Long Term........TWF
Aviation.........BJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT WED MAR 14 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-151800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 345 PM EDT WED MAR 14 2012 /245 PM CDT WED MAR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS A WEAK MID LEVEL WAVE AND WEAK BOUNDARY APPROACH THE REGION. BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME THURSDAY THROUGH SUNDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING...WHEN A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...ALONG WITH BRIEF HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS AGAIN ARE EXPECTED MAINLY SATURDAY AFTERNOON WITH ISOLATED STORMS POSSIBLE SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JSD/TWF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL ROSINE 37.45N 86.75W
03/14/2012 E0.50 INCH OHIO KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200386
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 ESE BEAVER DAM 37.39N 86.81W
03/14/2012 E0.88 INCH OHIO KY BROADCAST MEDIA
&&
EVENT NUMBER LMK1200387
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT WED MAR 14 2012
INZ083-150115-
DUBOIS-
844 PM EDT WED MAR 14 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 50 MPH WINDS...
AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...AND MOVING NORTHEAST AT 25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...NICKEL
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
MALTERSVILLE...
HAYSVILLE AND SAINT ANTHONY...
DUBOIS AND CELESTINE...
DUBOIS CROSSROADS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3853 8683 3853 8678 3833 8669 3828 8700
3843 8703
TIME...MOT...LOC 0044Z 246DEG 20KT 3837 8695
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 PM EDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL JASPER 38.39N 86.94W
03/14/2012 E1.00 INCH DUBOIS IN LAW ENFORCEMENT
&&
EVENT NUMBER LMK1200388
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 750 PM CDT WED MAR 14 2012 KYZ073>075-150115- ALLEN-BARREN-MONROE- 750 PM CDT WED MAR 14 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY SIZE HAIL...AND 50 MPH WINDS... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SCOTTSVILLE...AND MOVING EAST AT 25 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... WALNUT HILL... FOUNTAIN RUN AND TRACY... LAMB AND FLIPPIN... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3685 8585 3665 8585 3664 8613 3676 8615 TIME...MOT...LOC 0050Z 252DEG 23KT 3671 8607 SCHOETTMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 916 PM EDT WED MAR 14 2012 INZ076-083-084-150145- CRAWFORD-DUBOIS-ORANGE- 916 PM EDT WED MAR 14 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND PENNY SIZE HAIL... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF JASPER...AND MOVING EAST AT 25 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... ELLSWORTH... WICKLIFFE... GREENBRIER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3852 8657 3835 8651 3836 8679 3843 8681 TIME...MOT...LOC 0116Z 254DEG 21KT 3839 8675 SCHOETTMER
The Louisville radar (KLVX), 42 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360752.